Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 92, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 28, 1998, 11:15 PM CDT for Lincoln County, Nebraska. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 11:15 PM CDT (04:15 UTC)
- Expired
- May 29, 1998, 12:15 AM CDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 11:20 PM CDT | Hail 1 | Wallace, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2186 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 290415 RRA SVRLBF NEC111-290515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1115 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA * UNTIL 1215 AM CDT * AT 1113 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS 10 MILES SOUTHWEST AND 25 MILES SOUTWEST OF NORPTH PLATTE. THE SECOND STORM IS RIGHT OVER WALLACE. THE STORMS WERE MOVING TO THE EAST AT 25 MILES AN HOUR. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! SP/MP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:15 PM CDT, 8 hours earlier.
Area forecast discussion, May 28, 3:15 PM CDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 PM CDT THU APR 28 1998 FORECAST PROBLEMS ARE POPS AND TEMPERATURES THE 18Z SURFACE ANALYSIS SHOWS THE FRONT FROM LEXINGTON TO NORFOLK WITH DEWPOINTS IN THE 60S AHEAD OF IT AND IN THE LOW 50S BEHIND. RADAR AND AND VISIBLE SATELLITE SHOWING THUNDERSTORMS IN WESTERN IOWA. SATELLITE ALSO INDICATES CU OVER EASTERN WYOMING DISSIPATING AS IT MOVES INTO CAP OVER EXTREME EASTERN WYOMING AND THE NEBRASKA PANHANDLE. THE ADAP PRODUCT INDICATES THAT THE CAP EXTENDS OVER MOST OF THE FA. THE MODELS INITIALIZED WELL WITH WATER VAPOR. PREFER THE ETA WITH HIGHER LOW LEVEL RH SINCE EASTERLY WINDS SHOULD ADVECT MORE LOW LEVEL MOISTURE INTO THE FA THAN THE NGM DEPICTS. WOULD NOT BE SURPRIZED TO SEE LOW CLOUDS IN THE EARLY MORNING ESPECIALLY IN THE RIVER VALLEY. TONIGHT FORCING IS BEST OVER THE NORTHEAST WITH LAYER MEAN UPWARD VERTICAL VELOCITIES INDICATED IN AREA WHERE THUNDERSTORMS ARE OCCURING. THIS AREA COULD BACKBUILD INTO THE ANW-ONL GROUP WITH 1000-500MB THICKNESSES DIFLUENT. STRONG CAP OVER THE REST OF THE FA SHOULD KEEP THUNDERSTORMS FROM FORMING UNTIL MIDNIGHT OR LATER. AT THAT POINT...A SHORTWAVE ENTERS FROM THE SOUTHWEST AND COULD FIRE THUNDERSTORMS OVER NORTHCENTRAL WHERE 700 TEMPERATURES ARE UNDER 10 C. BEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT WITH ANOTHER SHORTWAVE MOVING ACROSS THE FA. Q-G FORCING AND UVV ARE INDICAATED OVER THE ENTIRE FA AT ALL LAYERS WITH MUCH BETTER LAYER MEAN RH. HOWEVER...THE CAP COULD STILL BE A FACTOR OVER THE SOUTHERN COUNTIES. ON SATURDAY...THETA-E RIDGE...CAPE 1000-2000 J/KG AND INSTABILITY STILL AROUND FOR MORE THUNDERSTORMS. HIGH TEMPERATURES MORE OF A CHALLENGE WITH COLD AIR ADVECTION AND PARTLY CLOUDY SKIES...MOSTLY SUNNY IN THE SOUTHWEST. OPTED FOR WARMER THAN GUIDANCE OVER THE SOUTHWEST AND NEAR GUIDANCE FOR AREAS WITH MORE CLOUDS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE... CCF LBF UU 053/085 053/087 053 222 OGA UU 054/084 053/085 053 222 IML UU 055/085 054/086 054 222 VTN UU 053/082 054/085 053 223 ONL UU 057/081 058/084 055 323 ANW UU 056/081 057/084 054 323 BBW UU 055/083 056/086 055 223 FS
In the hours before
Local storm report, May 28, 9:43 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 5 NNE ELLSWORTH NE 60 MPH WIND GUST
05/28/98 SHERIDAN LOST A FEW SHINGLES FROM
HOUSE
SLMLocal storm report, May 28, 9:43 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 5 NNE ELLSWORTH NE 60 MPH WIND GUST
05/28/98 SHERIDAN LOST A FEW SHINGLES FROM
HOUSE
SLMLocal storm report, May 28, 10:19 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1019 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1012 PM 3 E OGALLALA NE 60 MPH WIND GUST
05/28/98 KEITH
1012 PM 3 E OGALLALA NE 0.75 INCH HAIL
05/28/98 KEITH
SLMLocal storm report, May 28, 10:19 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1019 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1012 PM 3 E OGALLALA NE 60 MPH WIND GUST
05/28/98 KEITH
1012 PM 3 E OGALLALA NE 0.75 INCH HAIL
05/28/98 KEITH
SLMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:05 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 65 min |
| May 28, 8:44 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant | 61 min |
| May 28, 9:02 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, McPherson | 63 min |
| May 28, 9:12 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 63 min |
| May 28, 9:16 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 64 min |
| May 28, 9:28 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 62 min |
| May 28, 9:53 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 47 min |
| May 28, 10:28 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.